Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Salt Lake City, UT

July 14, 2022Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2022, 1:20 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2022, 1:20 PM MDT (19:20 UTC)
Expired
Jul 14, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 115 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:00 PM MDTFLASH FLOOD5 W Escalante, UTVIDEO FROM SOCIAL MEDIA SHOWS FLASH FLOODING ON BIRCH CREEK INTO THE ESCALANTE RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS55 KSLC 141920
FFWSLC
UTC017-142230-
/O.NEW.KSLC.FF.W.0025.220714T1920Z-220714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
120 PM MDT Thu Jul 14 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 430 PM MDT.

* At 120 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Escalante.

This includes the following streams and drainages...
  Alvey Wash and Escalante River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3778 11170 3779 11169 3781 11163 3780 11155
      3778 11134 3775 11134 3776 11138 3777 11149
      3776 11156 3775 11156 3771 11156 3769 11157
      3768 11161 3771 11168 3772 11172 3776 11173

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ND
2 follow-up statements
373 
WGUS75 KSLC 142054
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
254 PM MDT Thu Jul 14 2022

UTC017-142230-
/O.CON.KSLC.FF.W.0025.000000T0000Z-220714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
254 PM MDT Thu Jul 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 254 PM MDT, The public reported thunderstorms producing heavy 
rain producing a flash flood in Birch Creek flowing into the 
Escalante River. Between 0.75 and 1 inch of rain has fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Escalante.

This includes the following streams and drainages...
  Alvey Wash and the Escalante River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3778 11170 3779 11169 3781 11163 3780 11155
      3778 11134 3775 11134 3776 11138 3777 11149
      3776 11156 3775 11156 3771 11156 3769 11157
      3768 11161 3771 11168 3772 11172 3776 11173

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ND
757 
WGUS75 KSLC 142226
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
426 PM MDT Thu Jul 14 2022

UTC017-142236-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-220714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
426 PM MDT Thu Jul 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3778 11170 3779 11169 3781 11163 3780 11155
      3778 11134 3775 11134 3776 11138 3777 11149
      3776 11156 3775 11156 3771 11156 3769 11157
      3768 11161 3771 11168 3772 11172 3776 11173

$$

ND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:40 AM MDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jul 14, 5:40 AM MDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
540 AM MDT Thu Jul 14 2022

.SYNOPSIS...Moisture is expected to remain in place into the early
part of next week, bringing daily thunderstorm and flash flooding
threats. Meanwhile, excessive heat continues for northern Utah
through at least today with some lingering heat through early next
week.

&&

.SHORT TERM (THROUGH 12Z SATURDAY)...Not much change in the large
scale pattern this morning as high pressure remains settled over the
Four Corners region. Deeper moisture continues to spread into the
area from the south, with most valley areas currently seeing PWATs
of 0.9 inches or more. This is expected to increase this afternoon
to over 1 inch.

A few lingering, spotty showers remain in place this morning. By
this afternoon, expect scattered to numerous convection to develop
again as instability increases. Widespread over 250J/kg of SBCAPE
with areas over over 500J/kg are forecast by the HREF this
afternoon. With deeper moisture in place (widespread dewpoints
currently in the mid-40s to 50s) and areas of heavy rain noted
yesterday, expect the heavy rain potential and associated flash
flood threat to only increase today, especially across southern
through northeast Utah. That said, isolated drier, high-based
convection remains a possibility across the far north.

Models are indicating a vort max lifting through west-central and
northern Utah tonight, with some consistency in this trend amongst
several deterministic models. This would cause precipitation to fill
in more across northern Utah overnight and into early tomorrow
morning for some nocturnal thunderstorm activity. Subsidence behind
this disturbance may then keep convection at bay across northern Utah
tomorrow until later in the afternoon or evening. However, the rest
of the forecast area will continue to see scattered to numerous
showers and thunderstorms through the day tomorrow.

Temperatures will remain on the hot side once again, especially
across northern Utah. While afternoon maxes have seen some
moderation the past couple of days owing to increased sky cover,
overnight mins have remained on the high side. Based on output from
HeatRisk, see no compelling reason to drop the existing heat
highlights at this time. Temperatures are expected to decrease a bit
for tomorrow.

.LONG TERM (After 12Z/06AM Saturday)...Strong and persistent
mid/upper level ridge centered atop the Four Corners region remains
the dominant feature throughout the long term forecast period. By
early next week, a Pacific trough digs into the PacNW, with a
portion of the trough forecast to become cutoff in the E Pacific.
Deterministic and ensemble guidance is in fair agreement in the
primary PacNW portion of the trough translating eastward along the
northern periphery of the potent ridge, while less confidence is
noted in the evolution of the cutoff segment. The current suite of
guidance suggests the PacNW trough will act to flatten the strong
ridge to an extent, though there is uncertainty in how far south an
associated cold frontal boundary may slide, as well as to what
extent drier air may filter into the forecast region.

With the ridge in close vicinity, anomalous warmth will continue.
Once again guidance maintains a core of very warm 700mb temperatures
around 17C-20C over the region, yielding widespread daily max
surface temperatures in the mid 90s to mid 100s (~5F-10F above
climatological normal). That said, with continued chances of
afternoon monsoonal convection, associated precipitation/cloud cover
will potentially limit heating in some locations. However, that
cloud cover will tend to also linger into the overnight hours,
limiting radiational cooling and resulting in a continuation of
morning lows around 5F to 15F above normal. At this time, it does
not appear that the PacNW trough will be able to push its
associated cold front far enough into the region to get much
cooling, nor does it appear to dislodge the core of very warm 700mb
temperatures. Still, it will remain a feature to monitor, as it
appears that otherwise there isn't much to break the ongoing hot
pattern.

In addition to the heat, the strength and placement of the ridge
looks to continue the ongoing influx of monsoonal moisture into the
region. PWATS of 100-200% of climatological normal (~0.75" to 1.20")
are anticipated to remain throughout much the long term period, and
when combined with sufficient instability and forcing (largely
diurnally driven), daily monsoonal convection is anticipated. As has
largely been the case, the most probable juxtaposition of
ingredients and thus convective coverage appears to be in southern
UT, eastern UT, and southwest WY. That said, NBM PoPs have slightly
undersold precipitation in portions of the West Desert recently, and
depending on additional sources such as CAM guidance, PoPs may also
be adjusted accordingly in subsequent forecasts. In any case, aside
from gusty and erratic outflow winds associated with showers and
thunderstorms, efficient rain rates and slow storm motions will
continue to pose a flash flood threat, especially for risk prone
areas such as burn scars and slot canyons. While there is
uncertainty surrounding the progression of the PacNW trough, there
is at least some signal for slightly drier air and less favorable
monsoonal moisture flux with the potential flattening of the ridge
by midweek, and thus a slight decrease in PoPs at the tail end of
the forecast.

&&

.AVIATION...KSLC...Aside from a minimal chance of outflow winds from
what little decaying showers remain, light southerly drainage flow
is anticipated to persist through the morning. By late morning,
southerly winds will once again become gusty. Late morning into the
afternoon, isolated to scattered convection will be possible. For
now, opted to prevail VCSH, though with some instability noted, a
period of VCTS may be added later on as convective trends are better
established. Any convection in close enough vicinity will once again
be capable of generating gusty and erratic outflow winds. Convection
and associated winds should begin to wane by late evening, with a
light southerly drainage flow persisting thereafter. In regards to
CIGS, anticipating VFR conditions to prevail outside of any
convection directly impacting the terminal. That said,
moisture/clouds associated with the days convection look to result
in CIGS becoming BKN to OVC by Thursday evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Largely typical diurnal to
slightly variable flow anticipated at the terminals through morning.
A few wind gusts will remain a possibility with what little decaying
showers remain. Isolated to scattered convection will begin to
develop by late morning into the afternoon hours, with S UT / E UT /
SW WY once again favored in regards to coverage. In addition to any
impacts from convection directly impacting terminals, convection in
close enough vicinity will be capable of generating gusty and
erratic outflow winds. Otherwise, once again anticipating mostly
diurnal winds through the afternoon, albeit with a slightly enhanced
southerly component. Convection and associated winds will begin to
relax by late evening into the overnight hours. In regards to CIGS,
conditions should remain VFR outside of any direct impacts from
convection, but anticipating increased (BKN/OVC) CIGS at many
terminals overnight.

&&

.FIRE WEATHER...Moisture will continue to increase across the area
today, with many areas seeing a potential for showers and
thunderstorms. Storms are continuing to trend increasingly wet, with
locally heavy rain possible. However, isolated dry thunderstorms
will remain a possibility across the far north today. The moisture
will remain place through at least the weekend and potentially into
early next week. This will maintain daily shower and thunderstorm
activity across the area. Temperatures will remain fairly hot,
especially across northern Utah, even though cloud cover will help
moderate the daytime temperatures somewhat.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT tonight for UTZ106.

     Excessive Heat Warning until midnight MDT tonight for UTZ101>105.

WY...None.
&&

Cheng/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 14, 12:41 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1241 PM MDT Thu Jul 14 2022

UTZ125-128-141915-
South Central Utah UT-Southern Mountains UT-
1241 PM MDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of south central
Garfield County through 115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Escalante, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Escalante.

This includes Utah Route 12 between mile markers 52 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 11174 3790 11168 3783 11135 3756 11140
TIME...MOT...LOC 1841Z 278DEG 13KT 3773 11164

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:52 PM MDTFlash Flood Warning Considerable damage threatSLCTooele3 hr
Jul 13, 7:00 PM MDTSpecial Weather StatementSLCSalt Lake30 min
Jul 13, 7:31 PM MDTAreal Flood AdvisorySLCSalt Lake59 min
Jul 14, 12:41 PM MDTSpecial Weather StatementSLCGarfield34 min
Jul 14, 1:41 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 14, 2:42 PM MDTFlood WatchSLCCarbon, Duchesne, Emery, Garfield, Kane, San Juan and 6 more30 hr
Jul 14, 3:32 PM MDTSpecial Weather StatementSLCTooele43 min
Jul 14, 4:23 PM MDTSpecial Weather StatementSLCTooele37 min
Jul 14, 4:52 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCJuab, Tooele38 min
Jul 14, 5:27 PM MDTSpecial Weather StatementSLCTooele48 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.